Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Las Vegas, NV

June 10, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jun 10, 2015, 9:38 PM PDT for Inyo County, California. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2015, 9:38 PM PDT (04:38 UTC)
Expired
Jun 10, 2015, 11:00 PM PDT
In force
82 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 184 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WGUS55 KVEF 110438
FFWVEF
CAC027-110600-
/O.NEW.KVEF.FF.W.0007.150611T0438Z-150611T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
938 PM PDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 1100 PM PDT
    
* AT 937 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER DAYLIGHT PASS ROAD BETWEEN HIGHWAY 190 AND THE 
  NEVADA STATE LINE. THE STORM IS NEARLY STATIONARY. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN INYO 
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3664 11674 3652 11689 3667 11713 3684 11702

$$

MORGAN
2 follow-up statements
261 
WGUS75 KVEF 110515
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 PM PDT WED JUN 10 2015

CAC027-110600-
/O.CON.KVEF.FF.W.0007.000000T0000Z-150611T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1015 PM PDT WED JUN 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT FOR
EASTERN INYO COUNTY...

AT 1013 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WEAKENING BUT 
REMAINING NEARLY STATIONARY OVER DAYLIGHT PASS ROAD. FLASH FLOODING 
REMAINS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3664 11674 3652 11689 3667 11713 3684 11702

$$

MORGAN
750 
WGUS75 KVEF 110551
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1051 PM PDT WED JUN 10 2015

CAC027-110601-
/O.EXP.KVEF.FF.W.0007.000000T0000Z-150611T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1051 PM PDT WED JUN 10 2015

...THE FLASH FLOOD WARNING FOR EASTERN INYO COUNTY WILL EXPIRE AT
1100 PM PDT...

RAIN HAD ENDED OVER DAYLIGHT PASS ROAD...AND FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 3664 11674 3652 11689 3667 11713 3684 11702

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 8:57 PM PDT, 41 minutes earlier.

Area forecast discussion, Jun 10, 8:57 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
857 PM PDT WED JUN 10 2015

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PRODUCE A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH TONIGHT. LINGERING
MOISTURE AND WEAK LOW PRESSURE WILL KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS OVER MAINLY THE HIGHER TERRAIN THURSDAY THROUGH
SATURDAY. A DRIER WESTERLY FLOW DEVELOPING SUNDAY WILL LEAD TO
NORMAL HOT AND DRY CONDITIONS BY EARLY NEXT WEEK.
&&

.UPDATE...AS OF 830 PM...NUMEROUS RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS CONTINUED OVER MUCH OF THE SOUTHERN HALF OF LINCOLN
COUNTY. WIDELY SCATTERED SHOWERS AND STORMS WERE IMPACTING PORTIONS
OF INYO, ESMERALDA, CENTRAL NYE AND NORTHERN MOHAVE COUNTY AS WELL.
AN ISOLATED LINE OF STORMS EXTENDING FROM SOUTH OF THE I-15 NEAR
PRIMM SOUTH TO 1-40 WERE PUSHING EASTWARD. SOME REPORTS OF FLOODING
WERE RECEIVED IN LINCOLN AND INYO COUNTIES. A FLASH FLOOD WATCH
CONTINUES THROUGH 11 PM FOR THESE AREAS AS WELL AS ESMERALDA AND
CENTRAL NYE COUNTIES. FORECAST UPDATED TO BASED ON TRENDS. -SALMEN-
&&

.PREVIOUS DISCUSSION...307 PM PDT...

.DISCUSSION...TONIGHT THROUGH WEDNESDAY.

A MOIST AND UNSTABLE AIR MASS IS OVER THE AREA THIS AFTERNOON WITH
SCATTERED THUNDERSTORMS OVER LINCOLN COUNTY AND ISOLATED
THUNDERSTORMS ELSEWHERE. THIS ACTIVITY WILL CONTINUE INTO THE
EVENING...ESPECIALLY NORTH WHERE THE STRONGEST INFLUENCE OF THE
UPPER TROUGH IS ALONG WITH THE SLOWEST STORM MOTION. A FLASH FLOOD
WATCH REMAINS IN EFFECT ACROSS INYO...ESMERALDA...CENTRAL NYE AND
LINCOLN COUNTIES. THE MAIN UPPER TROUGH WILL MOVE EAST OF THE AREA
THURSDAY AND THURSDAY NIGHT BUT WEAK TROUGHINESS AND MOISTURE WILL
LINGER OVER THE CWA LEADING TO SHOWER AND THUNDERSTORM CHANCES NORTH
AND EAST OF LAS VEGAS. THIS WEAK TROUGH WILL SHIFT A BIT SOUTH
FRIDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA
EXCEPT PERHAPS THE FAR SOUTH AND FAR NORTHWEST PART OF THE CWA. THIS
TROUGH WILL MOVE EAST SATURDAY BUT LINGERING MOISTURE AND
INSTABILITY COULD LEAD TO ISOLATED SHOWERS/THUNDERSTORMS OVER
EASTERN MOHAVE COUNTY AND PERHAPS THE SIERRA. A DRIER WESTERLY FLOW
WILL START TO DEVELOP SUNDAY WITH HOT AND DRY CONDITIONS DEVELOPING
FOR MONDAY THROUGH WEDNESDAY UNDER A ZONAL FLOW. TEMPERATURES WILL
GRADUALLY WARM TO ABOVE NORMAL LEVELS BY THE WEEKEND WITH
TEMPERATURES BY TUESDAY AND WEDNESDAY ABOUT 5 DEGREES ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST WINDS 10-14 KTS WITH
GUSTS AROUND 20 KTS ARE EXPECTED THROUGH ABOUT 04Z THIS EVENING THEN
DECREASING TO AROUND 10 KTS WITH GUSTS DROPPING OFF. LIGHT AND
VARIABLE WINDS FAVORING AN EASTERLY DIRECTION ARE EXPECTED MUCH OF
THURSDAY. ISOLATED THUNDERSTORMS WILL BE AROUND THE AREA THROUGH
THIS EVENING WHICH COULD CAUSE SOME VARIABLE GUSTY WINDS FOR A SHORT
PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH WINDS 10-20 KTS WITH GUSTS TO 30 KTS THROUGH THIS
EVENING WILL WILL BECOME VARIABLE 5-10 KTS AFTER ABOUT 05Z. WINDS
WILL MAINLY FOLLOW TYPICAL DIURNAL TERRAIN DRIVEN PATTERNS THURSDAY.
SCATTERED THUNDERSTORMS NORTH OF CLARK COUNTY WILL CONTINUE MUCH OF
TONIGHT WITH ISOLATED THUNDERSTORMS FARTHER SOUTH MAINLY THIS
EVENING. STRONG GUSTY WINDS AND BRIEF HEAVY RAIN ARE CONCERNS WITH
STORMS ESPECIALLY SOUTH. THERE WILL STILL BE A CHANCE OF
THUNDERSTORMS THURSDAY NORTH AND EAST OF LAS VEGAS.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jun 10, 5:50 PM PDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      7 SW URSINE             37.91N 114.28W
06/10/2015                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFFS OFFICE REPORTS STANDING WATER AND
            MUD ACROSS ECHO DAM ROAD NEAR ECHO DAM. ROAD REMAINED
            PASSABLE AND COUNTY ROAD DEPTARTMENT WAS ON SCENE
            QUICKLY. DELAYED REPORT CAME INTO THEIR OFFICE AT 410
            PM...HOWEVER 200 PM TIMING AND LOCATION WAS ESTIMATED
            FROM RADAR.

0422 PM     FLASH FLOOD      13 SE KEELER            36.33N 117.73W
06/10/2015                   INYO               CA   LAW ENFORCEMENT

            *** 2 INJ *** CHP REPORTS TRAFFIC COLLISION INVOLVING 2
            MOTORCYCLES ON STATE ROUTE 190 DUE TO FLOWING WATER...MUD
            AND DEBRIS ACROSS THE ROADWAY. 2 INJURIES REPORTED.

0424 PM     FLASH FLOOD      4 WNW PANAMINT SPRINGS  36.36N 117.53W
06/10/2015                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS ROCKS AND DEBRIS ACROSS THE ROADWAY DUE TO
            STORMS NEAR FATHER CROWLEY POINT ON SR-190.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:10 PM PDTFlash Flood WarningVEFInyo95 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.